The statistical theory of stepped-up reliability coefficients when a test has been divided into several equivalent parts
- 122 Downloads
This paper is a presentation of the statistical sampling theory of stepped-up reliability coefficients when a test has been divided into any number of equivalent parts. Maximum-likelihood estimators of the reliability are obtained and shown to be biased. Their sampling distributions are derived and form the basis of the definition of new unbiased estimators with known sampling distributions. These unbiased estimators have a smaller sampling variance than the maximum-likelihood estimators and are, because of this and some other favorable properties, recommended for general use. On the basis of the variances of the unbiased estimators the gain in accuracy in estimating reliability connected with further division of a test can be expressed explicitly. The limits of these variances and thus the limits of accuracy of estimation are derived. Finally, statistical small sample tests of the reliability coefficient are outlined. This paper also covers the sampling distribution of Cronbach's coefficient alpha.
KeywordsSample Test Public Policy Statistical Sampling Statistical Theory Estimate Reliability
Unable to display preview. Download preview PDF.
- Cronbach, L. J. Coefficient alpha and the internal structure of tests.Psychometrika, 1951,16, 297–334.Google Scholar
- Gulliksen, H.Theory of mental tests. New York: Wiley, 1950.Google Scholar
- Jackson, R. and Ferguson, G. Studies on the reliability of tests. Toronto:Dep. Educ. Res. Bull. No. 12, 1941.Google Scholar
- Kristof, W. Small sample frequency distribution of stepped-up reliability coefficients based on split-halves. Research Bulletin 62-19. Princeton, N. J.: Educational Testing Service, 1962.Google Scholar
- Lewis, D.Quantitative methods in psychology. New York: McGraw-Hill, 1960.Google Scholar
- Wilks, S. S. Sample criteria for testing equality of means, equality of variances, and equality of covariances in a normal multivariate distribution.Ann. math. Statist., 1946,17, 257–281.Google Scholar
- Wilks, S. S.Mathematical statistics. New York: Wiley, 1962.Google Scholar